Alert archive / Nebraska / River Flood Warnings in 2016

River Flood Warning 47, NWS Omaha, NE

September 15, 2016Dodge County, Nebraska

NWS Omaha, NE issued this river flood warning at Sep 15, 2016, 10:23 PM CDT for Dodge County, Nebraska. It took effect at Sep 16, 2016, 11:05 AM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2016, 10:23 PM CDT (03:23 UTC)
In effect from
Sep 16, 2016, 11:05 AM CDT
Expired
Sep 17, 2016, 3:00 PM CDT
In force
28 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
Minor

County Dodge County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elkhorn River near Winslow (WLON1).

Action stage
14 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06799510, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Sep 15, 7:51 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 15, 7:51 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
751 PM CDT THU SEP 15 2016

.UPDATE...
Issued at 742 PM CDT THU SEP 15 2016

Very compact area of thunderstorms continues across northeast NE
and west central IA this evening. This cluster is being fed by
continued warm moist advection on the nose of low level jet. The
00z KOAX sounding yielded 1.83" of precipitable water, which is
just shy of the record 2.0 for this date.  This cluster was
responsible for several supercells earlier with many reports of
funnel clouds and large hail. Through time, it has transitioned to
heavy rain and wind. The flash flood watch issued earlier captures
this area very well, and 4 flash flood warnings remain in effect.
We are now getting reports of water over streets and low lying
areas in many of the warning polygons, with radar estimating 2.5
to 3 inches over a very wide area. 1 severe warning remains in
effect for both wind and hail. The severe watch that was issued
late in the afternoon was trimmed a bit on the southern edge to
remove the Omaha and Council Bluffs metro areas since it appears
that storms were setting up just north of the area. The original
watch is valid until 9 pm and that appears to be working out, and
will make a final decision if any counties may need an extension
for within the next 45 minutes.

Meanwhile, storms are developing west of the region tonight across
central NE and northwest KS. These storms are expected to continue
to roll eastward overnight, moving into our forecast area as early
as 11 pm in northeast NE, then spreading eastward into other areas
through the night. These storms will also have a wind and hail
threat, but may also be fighting an unfavorable time of day.

&&

.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016

Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.

Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.

20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.

Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.

Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.

Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.

.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016

Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.

&&

.AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.)
Issued at 645 PM CDT THU SEP 15 2016

Thunderstorms will be the primary concern tonight. Storms are
already in the vicinity of KOFK, but remain just north of KOMA,
and well away from KLNK. Tried to time storms into and out of the
TAF locations through, but ending by 06-09z, with showers that
linger beyond then. Somewhat low confidence of specific timing,
and will amend forecasts for higher impacts as necessary.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch until 5 AM CDT Friday for NEZ015-032>034-
     043>045.

IA...Flash Flood Watch until 5 AM CDT Friday for IAZ043-055-056.

&&

UPDATE...DeWald
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DeWald
Hazardous weather outlook, Sep 15, 5:15 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT THU SEP 15 2016

IAZ079-080-090-091-NEZ011-012-016-017-030-031-042-065>068-078-
088>093-161215-
MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
MADISON-PLATTE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AS A COLD FRONT MOVES INTO THE AREAS. ATMOSPHERIC CONDITIONS WILL
BE FAVORABLE FOR A RISK SEVERE WEATHER...INCLUDING THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. STORMS LINGER FRIDAY ALONG AND
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE BE NEEDED THIS EVENING.

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-WAYNE-STANTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL
UP TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS...ISOLATED
TORNADOES AND FLOODING RAINS. A SEVERE THUNDERSTORM WATCH AND A
FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE AREA.
THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS WELL BUT SHOULD MOVE
SOUTHEAST OF THE AREA ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

DEWALD

In the hours before

Special weather statement, Sep 15, 8:49 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT THU SEP 15 2016

IAZ043-055-056-160230-
SHELBY IA-HARRISON IA-MONONA IA-
849 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...EASTERN HARRISON AND
SOUTHEASTERN MONONA COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES EAST OF PISGAH TO 4 MILES EAST OF
IRWIN. MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARLAN...LOGAN...EARLING...UTE...IRWIN...PERSIA...DEFIANCE...
MOORHEAD...WOODBINE...DUNLAP...PANAMA...PORTSMOUTH...SOLDIER...
WESTPHALIA...TENNANT...KIRKMAN...SCHABEN PARK...
MANTENO RECREATION AREA...
PRAIRIE ROSE STATE PARK AND WILLOW LAKE RECREATION AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 73 AND 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA.

LAT...LON 4157 9582 4202 9593 4205 9567 4186 9567
      4186 9510 4160 9510
TIME...MOT...LOC 0148Z 263DEG 17KT 4179 9575 4177 9513

MILLER
Local storm report, Sep 15, 8:53 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
853 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             2 NE CLARKSON           41.75N 97.09W
09/15/2016  E0.88 INCH       STANTON            NE   TRAINED SPOTTER

&&

JB
Special weather statement, Sep 15, 9:19 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 PM CDT THU SEP 15 2016

NEZ043-044-160245-
DODGE NE-COLFAX NE-
919 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE AND NORTHERN
COLFAX COUNTIES UNTIL 945 PM CDT...

AT 919 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF CLARKSON...OR 18 MILES NORTHEAST OF COLUMBUS...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSON...HOWELLS AND 9 MILES NORTH OF SCHUYLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN AND EAST CENTRAL NEBRASKA.

LAT...LON 4167 9725 4173 9714 4174 9711 4174 9690
      4161 9691 4152 9725
TIME...MOT...LOC 0219Z 239DEG 17KT 4164 9711

BOUSTEAD
Special weather statement, Sep 15, 9:31 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
931 PM CDT THU SEP 15 2016

IAZ055-NEZ045-160300-
HARRISON IA-WASHINGTON NE-
931 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON AND CENTRAL
WASHINGTON COUNTIES UNTIL 1000 PM CDT...

AT 931 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF KENNARD...OR 21 MILES NORTHWEST OF OMAHA...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLAIR...KENNARD AND HERMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 447 AND 450.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 114 AND 126.

LAT...LON 4155 9609 4146 9623 4151 9636 4168 9627
      4168 9613 4166 9610 4164 9610 4162 9612
      4161 9612 4158 9608
TIME...MOT...LOC 0231Z 214DEG 22KT 4152 9627

BOUSTEAD
Local storm report, Sep 15, 10:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1006 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       7 NNW HOWELLS           41.82N 97.06W
09/15/2016  M6.25 INCH       STANTON            NE   TRAINED SPOTTER

&&

JB
Special weather statement, Sep 15, 10:11 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1011 PM CDT THU SEP 15 2016

NEZ032>034-042>044-160400-
DODGE NE-COLFAX NE-PLATTE NE-STANTON NE-BURT NE-CUMING NE-
1011 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUTLER...
SOUTHEASTERN STANTON...NORTHWESTERN DODGE...CENTRAL PLATTE...SOUTHERN
CUMING...SOUTHWESTERN BURT AND COLFAX COUNTIES UNTIL 1100 PM CDT...

AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR SNYDER TO MONROE. MOVEMENT WAS
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...WEST POINT...SCRIBNER...CLARKSON...DODGE...HOWELLS...
DUNCAN...PLATTE CENTER...SNYDER...MONROE...RICHLAND...LAKE OCAONEE...
COLLEGE VIEW TRAILER PARK...7 MILES NORTH OF NORTH BEND...
SHELL CREEK ELEMENTARY SCHOOL...LAKE NORTH BABCOCK CAMPGROUND...
CAMP PAWNEE...CIRCLE H TRAILER PARK...
9 MILES NORTH OF SCHUYLER AND CAMP LUTHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4188 9662 4165 9650 4136 9748 4136 9752
      4133 9759 4139 9760 4140 9770 4152 9770
      4153 9777
TIME...MOT...LOC 0310Z 246DEG 27KT 4171 9682 4146 9761

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:47 PM CDTFlash Flood WarningOAXBurt, Thurston5 hr
Sep 15, 7:57 PM CDTFlash Flood WarningOAXCuming, Stanton, Thurston, Wayne5 hr
Sep 15, 8:04 PM CDTSpecial Weather StatementOAXCuming, Stanton26 min
Sep 15, 8:12 PM CDTFlash Flood WarningOAXColfax, Madison, Platte, Stanton8 hr
Sep 15, 8:36 PM CDTSpecial Weather StatementOAXColfax24 min
Sep 15, 8:42 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton21 min
Sep 15, 8:44 PM CDTFlash Flood WarningOAXBurt, Washington5 hr
Sep 15, 9:19 PM CDTSpecial Weather StatementOAXColfax26 min
Sep 15, 9:31 PM CDTSpecial Weather StatementOAXWashington29 min
Sep 15, 9:39 PM CDTFlash Flood WarningOAXButler, Colfax, Platte6 hr
Sep 15, 10:09 PM CDTFlash Flood WarningOAXBurt, Colfax, Cuming, Stanton, Thurston6 hr
Sep 15, 10:11 PM CDTSpecial Weather StatementOAXColfax, Platte49 min
Sep 15, 10:23 PM CDTRiver Flood WarningOAXDodge41 hr
Sep 15, 10:23 PM CDTRiver Flood WarningOAXCuming37 hr
Sep 15, 10:51 PM CDTSpecial Weather StatementOAXButler, Jefferson, Saline, Seward39 min
Sep 15, 10:52 PM CDTFlash Flood WarningOAXBurt, Washington6 hr
Sep 15, 11:07 PM CDTRiver Flood WarningOAXDodge21 hr
Sep 15, 11:15 PM CDTFlash Flood WarningOAXBurt, Colfax, Cuming, Dodge5 hr
Sep 15, 11:19 PM CDTSpecial Weather StatementOAXBurt, Dodge41 min
Sep 15, 11:27 PM CDTSpecial Weather StatementOAXJefferson, Saline, Seward48 min
Sep 15, 11:44 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Saunders46 min
Sep 16, 12:09 AM CDTSpecial Weather StatementOAXGage, Lancaster51 min
Sep 16, 12:20 AM CDTFlash Flood WarningOAXBurt, Washington4 hr
Sep 16, 12:36 AM CDTSpecial Weather StatementOAXCass, Sarpy39 min
Sep 16, 12:40 AM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson50 min
Sep 16, 12:51 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy24 min
Sep 16, 1:15 AM CDTSevere Thunderstorm WarningOAXCass, Otoe30 min
Sep 16, 1:25 AM CDTFlash Flood WarningOAXWashington3 hr
Sep 16, 1:40 AM CDTFlash Flood WarningOAXBurt, Washington3 hr
Sep 16, 3:24 AM CDTRiver Flood WarningOAXDodge20 hr
Sep 16, 6:52 AM CDTAreal Flood AdvisoryOAXBurt, Colfax, Cuming, Dodge, Madison, Platte and 4 more6 hr
Sep 16, 8:38 AM CDTAreal Flood WarningOAXBurt, Colfax, Cuming, Dodge, Platte, Stanton9 hr
Sep 16, 9:48 AM CDTRiver Flood WarningOAXCass4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXOtoe4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXNemaha4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXRichardson4 days
Sep 15, 7:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Shelby44 min
Sep 15, 8:00 PM CDTSpecial Weather StatementOAXHarrison30 min
Sep 15, 8:49 PM CDTSpecial Weather StatementOAXHarrison, Shelby41 min
Sep 16, 1:44 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page31 min
Sep 16, 2:12 AM CDTSpecial Weather StatementOAXMontgomery, Page48 min
Sep 16, 8:45 AM CDTRiver Flood WarningOAXFremont34 hr
Sep 16, 8:45 AM CDTRiver Flood WarningOAXMontgomery52 hr
Sep 16, 8:45 AM CDTRiver Flood WarningOAXFremont66 hr

Nearby

River Flood Warnings in Nebraska, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.